[Skip to Content]
[Skip to Content Landing]
Article
October 1968

Diffuse Myopathy Related to Meperidine Addiction in a Mother and Daughter

Author Affiliations

Brooklyn, NY
From the Neurology Division and the Department of Medicine, Coney Island Hospital and Maimonides Medical Center and the Department of Medicine, State University of New York, Downstate Medical Center, Brooklyn, NY.

Arch Neurol. 1968;19(4):384-388. doi:10.1001/archneur.1968.00480040050004
Abstract

THE most common medical complications of drug addiction are caused by sepsis, drug toxicity, and hypersensitivity reactions. Infection at the site of injection may result in skin abscesses, cellulitis, phlebitis, thickening and induration of the skin, and multiple scars. A recent report1 described the occurrence of ulcerating skin nodules which developed within hours after the subcutaneous injection of heroin and which were probably caused by local toxicity of the drug or of its diluents. Lesions of the muscles have not been reported among the medical complications of drug addiction2,3 but systematic studies of the muscles have not been performed in drug addicts.

The present report describes two patients, a mother and daughter who were addicted to meperidine (Demerol) and had extensive induration of the skin and muscles. These changes were probably related to the subcutaneous and intramuscular administration of the drug, and to our knowledge have not

×